clopen.solutions
OP-00092 Lean verified

Uniform polynomial bounds for products at joint spectral radius one

Submit a result

Let $\mathcal H_d$ be the set of nonempty compact subsets of $\mathbb{C}^{d \times d}$, let $\widehat\rho(\mathcal M)$ be the joint spectral radius of $\mathcal M \in \mathcal H_d$, and let $\|\cdot\|_2$ be the spectral norm. For each $\mathcal M$ with $\widehat\rho(\mathcal M) = 1$ there is a $\Theta$, depending on $\mathcal M$, with $\|A_k \cdots A_1\|_2 \le \Theta k^{d-1}$ for all $k \ge 1$ and $A_1, \dots, A_k \in \mathcal M$. Epperlein and Wirth proved the uniform bound below for $d = 2$, and showed that it would make the joint spectral radius locally Hölder continuous, with exponent $1/(d^2+d)$, on the families with positive joint spectral radius.

Problem. Is there, for every $d \ge 1$, a constant $\Theta_d > 0$ such that every $\mathcal M \in \mathcal H_d$ with $\widehat\rho(\mathcal M) = 1$ satisfies $$\|A_k \cdots A_1\|_2 \le \Theta_d (Lk)^{d-1}, \qquad L = \max_{A \in \mathcal M} \|A\|_2,$$ for all $k \ge 1$ and all $A_1, \dots, A_k \in \mathcal M$?

Source: Epperlein and Wirth (2025), Conjecture 3 (L3).

Imported from github.com/ajt60gaibb/OpenProblemsInNLA.

Classification

Primary
DS — Dynamical Systems
Secondary
NA, OC
Keywords
joint spectral radius, matrix products, OpenProblemsInNLA

References

@article{epperlein2025,
  author        = {Epperlein, Jeremias and Wirth, Fabian},
  title         = {The joint spectral radius is pointwise {H}{\"o}lder continuous},
  journal       = {Linear Algebra Appl.},
  volume        = {704},
  year          = {2025},
  pages         = {92--122},
  doi           = {10.1016/j.laa.2024.09.016},
  eprint        = {2311.18633},
  archivePrefix = {arXiv},
}
@misc{openproblemsinnla-mf07,
  author       = {Townsend, Alex},
  title        = {{MF-07}: Uniform polynomial bounds for products at joint spectral radius one},
  howpublished = {Open Problems in Numerical Linear Algebra, GitHub repository},
  year         = {2026},
  url          = {https://github.com/ajt60gaibb/OpenProblemsInNLA/blob/main/matrix-functions-and-stability/MF-07/README.md},
  note         = {Read at commit e375a6f, 2026-09-30},
}

Canonical Lean statement

A submission resolves this problem by proving the constant Problem_OP_00092.

namespace RegistryProblems.OP_00092
noncomputable section

abbrev Square (d : ℕ) := Matrix (Fin d) (Fin d) ℂ

/-- Actual complex Euclidean operator norm, with no default entrywise norm. -/
def spectralNorm {d : ℕ} (A : Square d) : ℝ :=
  ‖Matrix.toEuclideanCLM (n := Fin d) (𝕜 := ℂ) A‖

/-- Chronological order: later factors act on the left. -/
def matrixProduct {d : ℕ} (w : List (Square d)) : Square d := w.reverse.prod

def finiteProduct {d n : ℕ} (A : Fin n → Square d) : Square d :=
  matrixProduct (List.ofFn A)

def WordIn {d : ℕ} (M : Set (Square d)) (w : List (Square d)) : Prop :=
  ∀ A ∈ w, A ∈ M

/-- The actual supremum; compact attainment is an independent obligation. -/
def familyNorm {d : ℕ} (M : Set (Square d)) : ℝ := sSup (spectralNorm '' M)

/-- All words are retained, including repetitions and infinitely many possible
generators. This is not a finite-generator restriction. -/
def wordNorms {d : ℕ} (M : Set (Square d)) (n : ℕ) : Set ℝ :=
  {r | ∃ w : List (Square d), w.length = n ∧ WordIn M w ∧
    r = spectralNorm (matrixProduct w)}

def familyGrowth {d : ℕ} (M : Set (Square d)) (n : ℕ) : ℝ := sSup (wordNorms M n)

/-- The n=0 value is immaterial to the limit and excluded from the infimum. -/
def rootGrowth {d : ℕ} (M : Set (Square d)) (n : ℕ) : ℝ :=
  Real.rpow (familyGrowth M n) (1 / (n : ℝ))

/-- Fekete's infimum formula. Its radius-one equivalence with the canonical
root limit is mandatory; no radius is assigned by definition. -/
def jointSpectralRadius {d : ℕ} (M : Set (Square d)) : ℝ :=
  sInf {r : ℝ | ∃ n : ℕ, 1 ≤ n ∧ r = rootGrowth M n}

/-- OP-00092: Uniform polynomial bounds for products at joint spectral radius one -/
def _root_.RegistryProblems.Problem_OP_00092 : Prop :=
  ∀ (d : ℕ), 1 ≤ d →
    ∃ Θ : ℝ, 0 < Θ ∧ ∀ M : Set (Square d), IsCompact M → M.Nonempty →
      jointSpectralRadius M = 1 → ∀ n : ℕ, 1 ≤ n → ∀ A : Fin n → Square d,
      (∀ i, A i ∈ M) →
      spectralNorm (finiteProduct A) ≤ Θ * (familyNorm M * (n : ℝ)) ^ (d - 1)

end
end RegistryProblems.OP_00092

Formalised by George Stepaniants (Apache-2.0); reviewed by clemens-admin.

Available to match against in: Lean v4.33.1 with Mathlib v4.33.1.

Resolving this problem in Lean

Add the problems package as a dependency, import this problem's module, and prove the constant. Any published revision works.

In lakefile.toml:

[[require]]
name = "RegistryProblems"
git = "https://github.com/cthalhammer/registry-problems"
rev = "753bebc58e3fee845f4fffec7d24e7c8cc2a689a"

In your proof:

import RegistryProblems.OP_00092

theorem resolution : RegistryProblems.Problem_OP_00092 := by
  sorry

In preprint.toml, mapping the claim to the declaration that establishes it:

[[statements]]
label = "Theorem 1"
lean = "resolution"
latex = "..."
problem = "OP-00092"
claim = "full"

To disprove it instead, prove the negation and claim "disproof", or "counterexample" if the proof exhibits one:

theorem disproof : ¬ RegistryProblems.Problem_OP_00092 := by
  sorry

You can also write the statement out in full; the verifier checks it matches up to definitional equality. Partial results and reductions are not matched against this statement.

Resolution claims

George Stepaniants

Complete original MF-07 result for arbitrary nonempty compact complex matrix families at joint spectral radius one, all positive dimensions and every switching word. All 18 exports passed actual canonical Linux default-kernel, Comparator, axiom and control checks at the immutable proof revision.

Full resolution · verified · canonical statement matched · posted on GitHub 17 Sep 2026
Matthew J. Colbrook

For a bounded family of matrices of order $d$, with joint spectral radius one and individual spectral norms at most $L$, every product of length $n$ is bounded by $\Theta_d(Ln)^{d-1}$, where $\Theta_d$ depends only on $d$. The proof uses an approximate extremal norm, a well-rounded coordinate system, and triangular comparison. Diagonal rescaling of a block triangular product is controlled by …

Full resolution · not verified · fidelity not established · posted on GitHub 11 Sep 2026

Status history

WhenChangeByReason
2026-10-05 Needs verification → Lean verified — Verified here: OpenProblemsInNLA @ e375a6f, MF-07/lean/.

Citing this problem

This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.

OP-00092, "Uniform polynomial bounds for products at joint spectral radius one", clopen.solutions.